Alabama, 2018Flash Flooding and Flooding in Alabama, February 28, 2018
February 28, 2018 · NWS HUN · 18 events in 3 counties and zones
Widespread heavy rainfall impacted the area from February 28th through the 1st of March, with lingering flooding conditions lasting the better part of 7 days. Rainfall totals of 4 to 6 inches fell across much of the area, leading to areal and river flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rainfall impacted the area from February 28th through the 1st of March, with lingering flooding conditions lasting the better part of 7 days. Rainfall totals of 4 to 6 inches fell across much of the area, leading to areal and river flooding. All of the WFO Huntsville HSA river forecast points had some type of product out for them during this event. To date, that's only happened one or two other times in the office's history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 28, 8:29 AM CST, 1 minute earlier.
Area forecast discussion, Feb 28, 8:29 AM CST, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
829 AM CST Wed Feb 28 2018
.NEAR TERM...(Rest of Today)
Issued at 820 AM CST Wed Feb 28 2018
The first wave of rainfall associated with elevated theta-e advection
aloft has shifted into southern middle TN and far north AL. Rain has
ended from near Bear Creek to south of Guntersville. This trend
should hold for a few more hours with possible redevelopment later
this afternoon. We will be monitoring the model trends showing a
batch of dry air aloft/lower PWs that is advected into southern and
central MS/AL this afternoon and tonight. How far north this advects
into the TN valley will have a large impact on rainfall/flooding
considerations for our area by tonight. The hi-res short range
guidance indicates that redevelopment of showers and thunderstorms
will occur along the 850 mb warm front which will lie near the AL/TN
border. The NAM/NSSLWRF/localWRF all indicate this band to set up in
southwest into middle TN, just clipping our TN and far northwest AL
counties, as the warm sector lifts northward through the area. The
GFS is trending a bit more this way, but still has the band more
fully over north AL. For now, will only make near term PoP
adjustments to account for the current radar trends. This will lower
PoP today in our southern counties of north Alabama.
.SHORT TERM...(Tonight through Friday Night)
Issued at 300 AM CST Wed Feb 28 2018
The forecast challenge in the short term is where the boundary will
set up and therefore, where the axis of heavy rain will be. Outside
the discussion on the boundary, the other environmental factors for
heavy rain are in place, especially the PW values increasing to near
1.5 inches by 00z tonight and even a little higher overnight. In
perspective, the average for this time of year is around 0.5 inch
and 1.5 is near the daily max per the SPC sounding climatology.
Another and slightly stronger LLJ will be developing after 00-03z,
which will help to enhance the rainfall over the local area.
In terms of boundary placement, the GFS/ECMWf and the GEFS members
are in relatively good agreement on keeping the boundary and the
precip along the TN/AL border although the bullseye of the highest
QPF is in N MS, maybe far NW AL. GFS is forecasting almost 7 inches
of rain (probably a little TOO high) in NW AL with the ECMWF around
4 inches. The NAM remains the outlier with pushing the boundary north
this afternoon and then mostly dry until the cold front Thursday
afternoon. Even if the NAM verifies, it still gives the AL/TN border
around 3 inches which in this situation, would still cause some
flooding issues. Hires guidance is split but generally favors a
slight northern shift than this time the night before. One thing is
for sure, there is going to be a tight north to south QPF gradient
with areas around Cullman County and maybe even Dekalb seeing much
less rain.
Given the model consensus and WPC's excessive rainfall outlook, will
continue the forecast of the boundary right on the AL/TN border with
POPs increasing again to widespread by 00z Thursday through 12z. Then
the POPs were cut back in the eastern areas as the warm front lifts
north, giving a slight break in widespread rainfall. The cold front
will then follow and should be through NW AL around 15-18z and out of
NE Al by 00z Friday. With such a weak upper system though, the precip
with the front may linger a little past 00z in a few areas before
quickly clearing out with drier and cooler air in its wake. There
isn't much of an argument for thunder tonight through Thursday but
given the strength of the lift and the shear, can't rule out a few
storms and will keep the slight chance in the forecast. An additional
2-3 inches of rainfall are therefore possible tonight through
Thursday. Will not be making any changes to the Flood Watch with a
total of 2-4 inches possible, isolated higher amounts are likely.
Although incidences of Flash Flooding are certainly possible in
thunderstorms that occur, it looks like a few rivers are already
forecast to go into flood and areal flooding is also looking likely.
It will also be quite windy on Thursday with the combo of the
40-50kt LLJ and the tightening pressure gradient. Gusts up to 30mph
are certainly possible. Highs on Thursday will remain in the lower
60s with the warm advection but drop to the middle to upper 50s
Friday behind the front. Lows tonight remain mild around 60 but drop
drastically for Thu night with lows in the upper 30s and even lower
Friday night, near freezing.
.LONG TERM...(Saturday through Tuesday)
Issued at 438 AM CST Wed Feb 28 2018
Northwest flow aloft will exist across the local area this weekend,
as the region will remain to the east of an amplified 500-mb ridge
forecast to migrate slowly eastward across the MS Valley. At the
surface, the southern extent of a cold/dry arctic airmass across
central Canada will maintain a presence across much of the southern
CONUS, with light northeast flow and weak cold advection expected to
continue on Saturday--keeping temps in the m/u 50s. Conditions appear
favorable for strong radiational cooling on Saturday night, with a
light frost possible for most of the region. Temperatures will
rebound into the m60s on Sunday afternoon as the cold advection
subsides, although radiational cooling early Sunday evening should
allow temps to fall into u30s/l40s before the onset of stronger
southerly flow/cloud cover before sunrise.
Mid-level winds are forecast to back to the west-southwest and
strengthen considerably during the period from Monday-Tuesday as a
deepening northern stream trough closes off into a low and tracks
eastward into the Great Lakes. A cold front attached to the systems
occluding surface cyclone is expected to push southeastward across
the forecast area on Monday night, and although a few showers will be
possible as early as Monday afternoon the greatest coverage should
occur on Monday night. It appears as if the strongest synoptic scale
ascent related to the parent trough will bypass our region to the
north, and based on this as well the potential for very limited
northward return of moisture, we have lowered POPs into the high
chance range. Another cool/dry airmass will spread into the region in
the wake of the front on Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 518 AM CST Wed Feb 28 2018
CIGS will be tricky today and will likely fluctuate depending if it
is raining or not. KMSL just went to BKN008 once the rain stopped but
was hovering at BKN020 while it rained. It's back up again now that
rain started. The rain today will not be too widespread so CIGS may
sit in the IFR range for the majority of the time. Did bring CIGS
back to around 1000ft late today when more widespread rain will move
in which will continue through the end of the TAF period. VIS values
will also drop in rain, probably to 3SM or less, and rise when the
rain stops and CIGS drop.
Winds will be breezy today, around 10-15kt with an occasional gust to
20kts. These will diminish overnight and increase again by the end
of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday afternoon for ALZ001>010-016.
TN...Flood Watch through Thursday afternoon for TNZ076-096-097.
&&
NEAR TERM...17
SHORT TERM...LN
LONG TERM...70/DD
AVIATION...LN
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 4:08 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
408 AM CST Wed Feb 28 2018
ALZ001>010-016-TNZ076-096-097-010115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
408 AM CST Wed Feb 28 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Widespread rainfall amounts of 2 to 4 inches are expected today and
tonight with locally higher amounts possible. Given the saturated
conditions across the area, river and areal flooding and isolated
instances of flash flooding are possible. A Flood Watch is in effect
through Thursday. Isolated thunderstorms are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
An additional 0.5 to 1 inch of rainfall is possible on Thursday with
the passage of a cold front. This leads to storm total rainfall
amounts of 2 to 5 inches. River and areal flooding may linger into
the weekend with this amount of rain. The Flood Watch continues
through Thursday. Isolated thunderstorms are also possible on
Thursday.
.SPOTTER CALL TO ACTION STATEMENT...
Limited activation of storm spotters and emergency management
personnel is possible today through Thursday for flooding.
Flood, Lauderdale
- When
- February 28, 8:30 AM CST to 11:59 PM CST
- Where
- Lauderdale County, 1.49 mi SSW of Sullivan Xrds to 1.1 mi SW of Sullivan Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.880, -87.810
CR 112 closed at this location due to flooding.
Flood, Lauderdale
- When
- February 28, 8:31 AM CST to 11:59 PM CST
- Where
- Lauderdale County, 1.49 mi SSW of Sullivan Xrds to 1.65 mi SSW of Sullivan Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.880, -87.810
Corrects previous flood report from 7W Underwood-Petersville. County Roads 112 and 81 closed due to high water.
Flood, Lauderdale
- When
- February 28, 8:31 AM CST to 11:59 PM CST
- Where
- Lauderdale County, 1.33 mi WSW of Sullivan Xrds to 0.9 mi SW of Sullivan Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.890, -87.820
CR 81 closed at this location due to flooding.
Flood, Lauderdale
- When
- February 28, 12:19 PM CST to 11:59 PM CST
- Where
- Lauderdale County, 1.7 mi W of Pritton to 1.51 mi W of Pritton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.980, -87.650
CR 298 was closed due to flooding at this location.
Flood, Lauderdale
- When
- February 28, 1:10 PM CST to 11:59 PM CST
- Where
- Lauderdale County, 1.13 mi E of Johnson Xrds to 0.82 mi ENE of Johnson Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.970, -87.730
County Road 139 was closed due to flooding.
Flood, Lauderdale
- When
- February 28, 1:13 PM CST to 11:59 PM CST
- Where
- Lauderdale County, 1.49 mi SSE of Center Hill to 1.43 mi SSE of Center Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.930, -87.420
CR 485 was closed at this location due to flooding.
Flood, Limestone
- When
- February 28, 5:55 PM CST to 11:59 PM CST
- Where
- Limestone County, 0.69 mi S of Athens to 0.72 mi S of Athens
- Cause
- Heavy Rain
- Reported by
- Utility Company
- Coordinates
- 34.790, -86.980
Levert Avenue south of Hwy72 closed due to 6-8 inches of water covering the roadway near Commercial Drive.
Flood, Jackson
- When
- February 28, 8:53 PM CST to 11:59 PM CST
- Where
- Jackson County, 1.38 mi S of Hollytree to 1.43 mi NNW of Little Nashville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.780, -86.250
About 6 to 8 inches of water covering Hwy 65 near the 11-mile marker. Tree limbs and debris also in floodwaters from the Paint Rock Rover covering the road.
Flood, Jackson
- When
- February 28, 9:00 PM CST to 11:59 PM CST
- Where
- Jackson County, 1.33 mi WSW of Fairview to 1.45 mi SW of Fairview
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.620, -85.820
About a foot of water over U.S. Hwy 40 near Happy Home Baptist Church.
Flood, Jackson
- When
- February 28, 9:00 PM CST to 11:59 PM CST
- Where
- Jackson County, 1.14 mi W of Scottsboro Muni Arpt to 1.61 mi WSW of Scottsboro Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -86.020
About a foot of water over Tupelo Pike near Center Point Baptist Church.
Flood, Jackson
- When
- February 28, 9:00 PM CST to 11:59 PM CST
- Where
- Jackson County, 1.49 mi NNW of Hollywood to 2.24 mi NNW of Hollywood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.740, -85.990
Around a foot of water across CR229.
Flood, Jackson
- When
- February 28, 9:00 PM CST to 11:59 PM CST
- Where
- Jackson County, 3.07 mi NE of Hollywood to 2.8 mi ENE of Hollywood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.750, -85.940
Two feet of water reported over CR 36 in the 1200 block.
Flash Flood, Jackson
- When
- February 28, 9:03 PM CST to 11:59 PM CST
- Where
- Jackson County, 1.79 mi SE of Lim Rock to 1.33 mi N of Aspel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.650, -86.180
Over a foot of water covering CR 11 in a few spots between Highways 72 and 35.
Flash Flood, Jackson
- When
- February 28, 9:03 PM CST to 11:59 PM CST
- Where
- Jackson County, 2.68 mi SW of Pleasant Grove to 2.14 mi SE of Garth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -86.250
Over a foot of water covering CR 8 in the Nat Mountain Community. Road is barricaded and closed at this time.
Flash Flood, Jackson
- When
- February 28, 9:03 PM CST to 11:59 PM CST
- Where
- Jackson County, 0.89 mi SW of Fackler to 0.9 mi SW of Fackler
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.810, -85.940
CR42 between Houston Branch and Roach Cove near CR560 is barricaded due to flooding.
Flash Flood, Jackson
- When
- February 28, 9:03 PM CST to 11:59 PM CST
- Where
- Jackson County, 0.57 mi W of Higdon to 1.07 mi WNW of Higdon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.850, -85.640
About a foot of water covering CR92 in several places between Davis Drive and Highway 71.
Flash Flood, Jackson
- When
- February 28, 9:03 PM CST to 11:59 PM CST
- Where
- Jackson County, 0.57 mi W of Rash to 0.86 mi NW of Rash
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.870, -85.910
Over a foot of water covering CR53 in the Rash Community.
Flood, Jackson
- When
- February 28, 10:50 PM CST to 11:59 PM CST
- Where
- Jackson County, Hollytree to 0.71 mi WNW of Hollytree
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.800, -86.250
Estimate of 14 inches of water flowing over Hwy 65 at MM11 near Mt. Nebo Baptist Church.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arkansas, February 28, 201822 events
- Winter Weather in Michigan, February 28, 20184 events
- Flash Flooding in Oklahoma, February 28, 20184 events
- Flooding in Tennessee, February 28, 20183 events
- High Wind in Alaska, February 28, 201890 kt wind · 2 events
- Heavy Snow in California, February 28, 20182 events
- Flooding in Tennessee, February 28, 20182 events
- High Wind in Texas, February 28, 201862 kt wind · 2 events
- Flash Flooding in Texas, February 28, 20182 events
- Heavy Snow in Washington, February 28, 20182 events
- Flood in Iowa, February 28, 20181 event
- Tornado in Alabama, February 28, 2018EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738472, 738473, 738474, 738475, 738476, 738477, 738478, 738479, 738480, 738481, 738482, 738483, 738466, 738467, 738468, 738470, 738471, 738484.